West Virginia, 2016

Damaging Wind in West Virginia, September 26, 2016

September 26, 2016 · NWS RLX · 1 event in 1 county or zone

A line of showers developed as upper level flow increased ahead of a cold front during the afternoon hours. Instability was limited ahead of the line, with mostly pulse storms developing after noon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A line of showers developed as upper level flow increased ahead of a cold front during the afternoon hours. Instability was limited ahead of the line, with mostly pulse storms developing after noon. One storm was able to reach severe limits as it moved through Kanawha County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 26, 12:46 PM EST, 4 minutes earlier.

Area forecast discussion, Sep 26, 12:46 PM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
146 PM EDT MON SEP 26 2016

.SYNOPSIS...
A cold front crosses late today with showers and thunderstorms. A
large upper level low drops into the area Wednesday and Wednesday
night, and then swirls about the area Thursday through Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1030 AM Monday...

Models in agreement with the convection associated with an
approaching cold front expected to spread showers and storm
tonight and Tuesday. High resolution models have the front
decaying as the cold front moves over our area. However, sfc CAPE
and deep layered shear can combine and produce tall thunderstorms
through this evening.

The line of showers have little lightning at this time.

Adjusted hourly PoPs and sky grids per latest model runs.

Previous discussion...
A north to south temperature and dew point gradient has set up
across the area on account of a cold front that slipped into the
area from the north on Saturday. While the gradient will shift
northward today in the strengthening southwest flow ahead of the
approaching cold front, it looks like the greatest instability and
potential for the strongest thunderstorms will be across southern
portions of WV, and back into eastern Kentucky.

Mid level flow increases to 30 to 40 kts and CAPE approaches 2 KJ /
KG in a narrow axis just ahead of the cold front. The stronger of
the multi-cells could produce minor damage. The HWO mentioned is
maintained per SWODY1.

Tonight will bring clearing in the wake of the front, with a brief
period of post-rain fog and stratus.

Highs and lows were close to the latest guidance, so not much
change was needed. Hourly temperatures reflect the north to south
baroclinic zone this morning, and then a more west to east
gradient associated with the cold front later today.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
As of 515 AM Monday...

Cooler and unsettled weather in the short term period. Upper
low/trough will dig south across the region...rotating across the
area for much of the week. This will usher in much cooler...and
showery weather to the CWA. Elected to lower temperatures slightly
during the period...particularly on Thursday...with upper low over
region...and 850mb temps dipping into the single digits. With that
being said...it's possible max temperatures on Thursday may be even
slightly cooler than currently forecast.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 315 PM Sunday...

Operational GFS, in a bit of a surprise, has now trended towards
the operational ECMWF with the closed low aloft oscillating around
over the eastern CONUS. Ensemble members still lean towards an
quicker exiting open wave aloft...but the GFS ensemble mean
changes from 00Z to 12Z look to be coming more in line with the
aforementioned operational long term models. From a sensible
weather standpoint, this typically results in a more off than on
precipitation scheme and a temperature forecast that can end up
cooler than the guidance numbers suggest. For the time of year,
nothing seems out of the ordinary in the forecast based on
seasonal norms, however.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 200 PM Monday...

Radar and satellite images indicate convection ahead and along an
approaching cold front. The PCPN activity will reach southeast OH
by 18Z, then will spread east. So, expect MVFR/VFR conditions
along showers or storms.

Thunderstorms are evident ahead of the front in wV. These storms
could produce a brief IFR condition under heavy rain.

The front slowly exit the area to the east by 02z tonight.

A brief period of stratus and fog is likely to follow the cold
front tonight, although this may tend to linger in and near the WV
mountains.

Moderate southwest flow ahead of the front, will become light to
moderate west to northwest behind the front tonight.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: The timing and impact of showers and
thunderstorms with the front this afternoon and early evening may
vary. Stratus and fog behind the front tonight may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    M    H    M    H    H    M    L    H    L
HTS CONSISTENCY  H    H    H    M    M    M    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    M    L    L    M    L    L    H    L
EKN CONSISTENCY  H    H    H    H    H    L    M    L    L    M    H    L
PKB CONSISTENCY  H    M    M    M    M    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    M    L    M    M    H    M    L    L    L

AFTER 18Z TUESDAY...
Morning valley fog possible Tuesday through Friday mornings.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/TRM/SL
NEAR TERM...ARJ/TRM
SHORT TERM...SL
LONG TERM...26
AVIATION...ARJ
Hazardous weather outlook, Sep 26, 4:00 AM EST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
500 AM EDT MON SEP 26 2016

KYZ103-105-OHZ067-075-076-085>087-VAZ003-004-WVZ005>011-013>020-
024>040-046-047-270900-
BOYD-LAWRENCE KY-MORGAN-ATHENS-WASHINGTON-MEIGS-GALLIA-LAWRENCE OH-
DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-
TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-
MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-
WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
500 AM EDT MON SEP 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...PORTIONS OF SOUTHEAST OHIO ALONG THE OHIO
RIVER...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
INTO THIS EVENING...WITH DAMAGING WINDS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

KYZ101-102-OHZ066-083-084-270900-
GREENUP-CARTER-PERRY-JACKSON OH-VINTON-
500 AM EDT MON SEP 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY AND PORTIONS OF INTERIOR SOUTHEAST OHIO.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Sep 26, 12:20 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
120 PM EDT MON SEP 26 2016

WVZ019-020-029-030-261745-
RITCHIE-DODDRIDGE-LEWIS-GILMER-
120 PM EDT MON SEP 26 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RITCHIE...SOUTHERN
DODDRIDGE...NORTHWESTERN LEWIS AND NORTH CENTRAL GILMER COUNTIES...

AT 120 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST
OF HARRISVILLE...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
AUBURN...GROVE...BEREA...AVON...NEW MILTON...BLANDVILLE AND LEOPOLD.

THIS INCLUDES ROUTE 50 IN WEST VIRGINIA BETWEEN MILE MARKERS 60 AND
64.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3928 8060 3928 8058 3926 8059 3925 8056
      3923 8056 3922 8057 3921 8055 3919 8055
      3919 8056 3918 8057 3918 8059 3917 8059
      3915 8053 3906 8051 3906 8100 3920 8093
      3931 8058
TIME...MOT...LOC 1720Z 252DEG 25KT 3913 8089

KISTNER
Special weather statement, Sep 26, 12:39 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
139 PM EDT MON SEP 26 2016

WVZ013>015-261815-
KANAWHA-PUTNAM-LINCOLN-
139 PM EDT MON SEP 26 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PUTNAM...
NORTHEASTERN LINCOLN AND WEST CENTRAL KANAWHA COUNTIES...

AT 139 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR TORNADO...OR 9
MILES SOUTHWEST OF NITRO...MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CHARLESTON...JEFFERSON...SOUTH CHARLESTON...ST. ALBANS...DUNBAR...
TORNADO...ALUM CREEK AND INSTITUTE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 64 IN WEST VIRGINIA BETWEEN MILE MARKERS 50 AND 57.
 ROUTE 119 BETWEEN MILE MARKERS 65 AND 80.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3835 8200 3842 8164 3821 8164 3822 8165
      3822 8169 3823 8170 3822 8171 3827 8201
TIME...MOT...LOC 1739Z 271DEG 22KT 3830 8191

KISTNER

The radar

The Charleston,WV radar (KRLX), 10 km away, was scanning. The volume nearest the first event began at 17:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kanawha

When
September 26, 12:50 PM EST
Where
Kanawha County, 0.6 mi S of Ferrell
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.341, -81.831

One tree and several limbs down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2016Every state in 2016This day in weather historyWarnings in West Virginia, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653332.